A drug overdose is the accidental or intentional use of a drug or medicine in an amount that is greater than is normally used. Any drug, whether it was legally prescribed by a doctor, purchased over-the-counter at the local drug store, or gotten illegally on the streets, can be misused. Combining drugs even normally considered “safe”, or mixing drugs with alcohol, can cause serious long-term consequences, or death. In this society at this time, substance abuse is rampant, and it is important to know some steps you can take to help someone in the event of a drug overdose.
Although there are a plethora of drugs which when abused could cause an overdose, the subject of this article will be those illicit drugs currently in heavy use by this generation, and most likely to be the cause of an overdose situation you may encounter.
Overdose can cause irregular heart rate, vomiting, low blood pressure, confusion, and seizures.
Cocaine and Crack Cocaine
Overdose can cause seizures, high blood pressure, increased heart rate, paranoia, and other behavior changes. Within three days after cocaine overdose, a heart attack or a stroke remains a serious risk.
Overdose of depressant drugs such as tranquilizers, sleeping pills and anti-anxiety
drugscause sleepiness, can cause slowed or slurred speech, difficulty in walking or standing, blurred vision, and impaired ability to think, disorientation, and mood changes. It can progress to slowed breathing, very low blood pressure, going into shock, coma and death.
Narcotics or Opiates
Both an overdose of narcotics such as are heroin, morphine, and codeine, and an overdose of opiates causes sleepiness (sedation), low blood pressure, a slowed heart-rate, and slowed breathing. Pinpoint pupils of the eyes are common in opiate overdose. The most serious risk is a cessation of breathing.
Handling An Overdose
According to Medical Dictionary, if you identify a situation of a drug overdose or suspect an overdose, here are 3 steps to take:
First Action: Immediate Care
If the person is unconscious, convulsing, or not breathing, call 911.
If the person is not exhibiting symptoms, but has taken the drug or drugs, immediately call the Poison Control Center. Giving them as much information as you can will help the staff know what needs to be done next.
Second Action: Emergency Care
While you wait for the paramedics to arrive, or until you get the person to the Emergency facility of the nearest hospital, ensure he or she is breathing. If at all possible, stay on the phone with the 911 operator or emergency personnel so they can give you direction and guidance.
If the person vomits while unconscious, there is a serious risk of choking and aspiration (the drawing of a foreign substance, such as the stomach contents, into the respiratory tract during inhalation). .Otherwise, use your basic first aid, and turn the person on their side, and clear the mouth of vomit with your fingers.
If the person goes into convulsions, do your best to keep them safe from nearby objects, and from hitting their head.
Do your best to keep the person comfortable, covering them to keep the body temperature warm enough, if necessary, and to prevent shock.
If you are trained in First Aid (and we all should be), use everything you know.
Third Action: Treat the Patient, Not the Poison
Once the person is in medical hands, provide as much accurate information as you can. Even with medical care, the risk of long-lasting or permanent residual damage is very great. According to Dr. Heard, Director of the Medical Toxicology Fellowship Program and Denver’s Rocky Mountain Poison and Drug Center, if the symptoms don’t fit the poisoning, then treat the patient—not the poison.
In the hope of a better future for us all, one without the threat of death by illicit drug overdose, your help in preventing substance abuse through drug prevention education is welcome. Contact us today at Narconon Freedom Center for more information on this process.